Thunderstorm Wind, Lee
- When
- June 6, 1:45 PM CST
- Where
- Lee County, 1.26 mi WNW of Keokuk
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -91.400
Several trees were reported blown down around the city of Keokuk.
A nearly stationary severe thunderstorm brought both a damaging wind gust and a isolated area of flash flooding to a small area of Lee County, Iowa, in Keokuk, and also in adjacent areas of Hancock county, Illinois. This was the only severe storm of the afternoon that day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A nearly stationary severe thunderstorm brought both a damaging wind gust and a isolated area of flash flooding to a small area of Lee County, Iowa, in Keokuk, and also in adjacent areas of Hancock county, Illinois. This was the only severe storm of the afternoon that day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 11:27 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1227 PM CDT Thu Jun 6 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 218 AM CDT Thu Jun 6 2019 Early this morning, high clouds were moving across the southern CWA as easterly flow off of Lake Michigan brought cooler and drier air to the west. As this drier air moved east, it began to form fog and low clouds as it encountered the more moist airmass across our area. To the south, a closed low was spinning across MO. A surface boundary was located across the far south. The high pressure and upper level low will control the weather in the short term && .SHORT TERM...(Today and Tonight) ISSUED AT 218 AM CDT Thu Jun 6 2019 Main forecast concern for today are chances for thunderstorms late this afternoon. Another forecast problem are temperatures across the area. Light easterly flow today across most of the area does not look like it will keep drier air moving into the area. If this flow becomes stronger and advects in drier air, then we could see slightly higher temps across the area. Regardless, thing temps into the 80s makes sense today. As far as convection goes, mesoscale convergence along a surface boundary shows up in the HRRR and to some extend the NAMnest. This convergence in the warm moist environment looks to set the stage for scattered thunderstorms this afternoon. The HRRR has shown run to run consistency in this occurring, as such improving my confidence in occurrence. Overall coverage looks to be low. I think an isolated severe wind gust and maybe even a quarter sized hail cannot be ruled out as CAPE is forecast to be 3500 J/kg across the far south. Deep layer shear is very weak, meaning that cold pool dynamics will drive storms today. Storm mode should be pulse in nature. As the sun sets, the threat for storms should set with it as well. .LONG TERM...(Friday through Wednesday) ISSUED AT 251 AM CDT Thu Jun 6 2019 Friday and Saturday An upper-level ridge will expand over the Upper Mississippi Valley and Great Lakes regions, while and a deep trough digs into the Northern Rockies and western Canada. South of the ridge, a cut-off 500mb low is forecast to propagate from the Southwest U.S. into the Tennessee and Ohio Valleys. This places eastern Iowa and northwest Illinois in between weather systems through the first part of the weekend. We'll have light easterly flow both days with comfortable humidity and highs near to slightly above average into the low 80s on avg. Forecast lows Friday night are in the 50s. Sunday On The northwest periphery of the cut-off low tracking well to our south, and associated deep layer moisture, will glance the area from Saturday evening into Sunday. The significant increase in column moisture, with PWATs up to 1.7 inches in the east, warrants chances for scattered showers and storms (20-40%) until the upper low pulls further away. Yet, models continue to back off on rainfall amounts with 0.10 to 0.25 inches or less for most areas. The ECMWF is the driest with under a tenth. These trends are welcome considering how much rain we've had this spring and the magnitude of flooding we've had to contend with. Into early next week, mainly dry weather is expected along with temps in the 70s. An approaching front brings the next chance for showers and storms from Tuesday evening into Wednesday. Widespread heavy rainfall is not expected. Uttech && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1225 PM CDT Thu Jun 6 2019 VFR conditions will be seen through 00z/08 as high pressure moves through the Midwest. Diurnally SHRA/TSRA are possible through 02z/07 but coverage will be no more than 5 percent. If a SHRA/TSRA impacts a TAF site a brief period of MVFR/IFR conditions would be possible. && .HYDROLOGY... Issued at 1140 AM CDT Thu Jun 6 2019 On the Mississippi River the river levels were steady or falling. In fact, the river should drop below flood stage within the next 4-7 days from Dubuque to Bellevue. At Rock Island LD15 the river should fall below Major category in about a week. Most of the tributary rivers were steady or falling. The exception was on the Rock River at Joslin and Moline where the river was rising due to recent heavy rainfall upstream. This second crest arriving in a couple of days will be lower than the crest seen at the beginning of the month. Dry weather is likely through Saturday, followed by a chance for showers and thunderstorms with the passage of a cold front Sunday. While locally heavy rainfall is possible with that system, it is not expected to significantly impact the rivers. Then the next chance for rain is about the middle of next week. Thus, new river forecasts should show only minor changes over the next several days and no significant widespread rainfall is expected. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Uttech AVIATION...08 HYDROLOGY...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 324 AM CDT Thu Jun 6 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 324 AM CDT Thu Jun 6 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible this afternoon south of a line from Ottumwa to Monmouth. The main threat from any thunderstorm would be lightning, gusty winds below 50 MPH and pea size hail. There is a very small chance that a storm could become severe with damaging wind being the main threat. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There are chances for thunderstorms Saturday night and Sunday across the outlook area. Heavy downpours are possible, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported blown down around the city of Keokuk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817369.